Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 34, NWS Wichita, KS

April 14, 1998Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 1998, 8:47 PM CDT for Sumner County, Kansas. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 1998, 8:47 PM CDT (01:47 UTC)
Expired
Apr 14, 1998, 9:50 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:05 PM CDTHail 1Corbin, KS
Apr 14, 9:15 PM CDTHail 1Perth, KS
Apr 14, 9:15 PM CDTHail 0.88Wellington, KSHail fell on south side of Wellington.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS1 KICT 150148 RRA
SVRICT
KSC191-150250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
847 PM CDT TUE APR 14 1998

* SEVERE THUNDERSTORM WARNING FOR
  SUMNER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 950 PM CDT
 
* SOME TOWNS AFFECTED
    CALDWELL
    ARGONIA
    WELLINGTON
    SOUTH HAVEN

* AT AT 845 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM EXTENDING
  FROM WICHITA SOUTHWEST TO 5 MILES WEST OF CALDWELL OR 35 MILES
  SOUTHWEST OF WICHITA. MOVING NORTHEAST AT 35 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


OGREN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:50 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Apr 14, 3:50 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR NUMBERS
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT TUE APR 14 1998

..SHORT TERM..
ACTIVE EVE IN STORE WITH THREAT OF SVR WX OVR THE ENTIRE CWA.  HIER
MSTR HAS BEEN RACING NWD WITH OK MESONET INDC MID 50 DEWPTS JUST
ACRS THE OK BORDER.  MSTR CONVERGENCE HAS MAXIMIZED NE OF SFC
LO...IN N CNTRL KS.  PROXIMITY OF SFC THERMAL BNDRY SUG THIS WL BE
NR IN THE INITIATION PT.  SUSPECT ONCE THESE GO...ACTIVITY WL DVLP
SWRD ALG DRYLN IN TO S CNTRL KS.  SUSPECT INITIALLY DRYLN TO BE NR
WRN FCST AREA BDR.  PROGD WND PROFILES INDC GOOD LLVL SHEAR E OF A
LN FM NR LINCOLN-EWK-ICT.  LEGITIMATE TORNADO THREAT EXISTS OVER
AREA NORTH AND EAST OF WICHITA.  VIRTUALLY ALL PARAMETERS WITH LCL
STUDY OF SIGNIFICANT TORNADOES.  EXCEPTION IS THE DEWPTS...SPCLY AT
850.  GIVEN EARLY SEASON AND STRENGTH OF UPR JET...SHUD BE ENUF TO
COMPENSATE FOR MARGINAL MSTR.  CONCERNED HOW FAR E DRYLN WL GO OVNGT
AS UPR TROF REMAINS W OF AREA DESPITE WLY FLOW.  18Z SFC MAP INCDS
PRES FALLS BACK INTO NM.  WL KEEPS MINS A LTL ABV GUID IN
ANTICIPATION OF HIER DEWPTS ACRS THE REGION OVNGT.

...LONG TERM...
PREFERRED THE AVN FOR THE LONG TERM PERIOD. ETA APPEARED TO RACE
SFC FEATURES EAST TOO FAST...WITH THE NGM A BIT TOO FAR NORTH. APPEARS
THREAT OF CONVECTION WILL ONLY END VERY NEAR THE BEGINNING OF THE
SECOND PERIOD ACROSS SOUTHEAST KANSAS...AS DRIER SFC AIR MOVES IN
AND BEST LIFT EXITS NE. SHOULD SEE MIDDAY CLEARING SC/SE KS IN WAKE
OF LOW...BUT SECONDARY TROF/WEAK COLD FRONT WILL THEN PUSH INTO C KS
BY EARLY AFTERNOON. EVENTUALLY...MOST OF CWA SHOULD SEE WRAPAROUND
CLOUDS AND SHOWERS BY LATE AFTN/EARLY EVENING...ESPECIALLY WITH COLD
MID LEVEL TEMPS. WILL CONTINUE CURRENT THINKING OF SHOWERS...BUT
ADJUST TIMING. GOING TEMPS DON'T LOOK TOO BAD.

IN THE EXTENDED...ALL MODELS SHOW A BROAD MID LEVEL TROF REMAINING
IN PLACE ACROSS FA FOR FRIDAY AND SATURDAY WITH A W/NW FLOW PATTERN.
VORTICITY APPEARS CHANNELLED AND LOW LEVELS DOMINATED BY CAA AT THE
START OF THE PERIOD...SO APPEARS THAT ANY DYNAMICAL SUPPORT FOR
PRECIPITATION IS LIMITED. NOGAPS/MRF SEEM TO BE MOST IN LINE...
WITH ECMWF APPARENTLY HAVING SOME CONVECTIVE FEEDBACK PROBLEMS.
BASED ON 850 TEMPS DROPPING INTO THE 3-5C RANGE...WILL CUT HIGHS
BACK OVER GOING FORECAST...BUT FEEL THAT THERE IS DECENT BUST
POTENTIAL WITH FMR MOS EQUATIONS VS. APRIL SUN...SO WON'T GO THAT
COOL. NW FLOW SHORTWAVE TO PUSH INTO THE REGION SUNDAY...WITH WEAK
WAA LEADING TO WARMER TEMPS AND A CHANCE OF SHOWERS. MODELS BUILD A
DECENT OMEGA BLOCK OVER WEST COAST NEXT WEEK...WITH A FAIRLY DRY
PATTERN. NRN STEAM APPEARS TO KEEP COLD AIR LOCKED OVER CANADA.

DAVIS

FCSTID = 2
ICT   51  66  41  53 /  30  20  10  20
HUT   48  65  39  53 /  30  20  10  20
EWK   51  66  41  53 /  30  20  10  20
EQA   52  67  41  53 /  40  20  10  20
WLD   53  68  42  53 /  40  20   5  10
RSL   42  62  36  51 /  20  30  20  20
GBD   44  63  37  51 /  20  30  20  20
SLN   47  63  38  51 /  30  30  20  20
MPR   48  65  39  51 /  30  30  10  20
CFV   56  71  42  53 /  60  50   5  10
CNU   56  71  42  53 /  60  50  10  10
K88   56  70  42  53 /  70  50  10  20

.ICT...NONE.

In the hours before

Special weather statement, Apr 14, 4:54 PM CDT, 3 hours 53 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-142210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT TUE APR 14 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:17 PM CDTSevere Thunderstorm WarningICTChautauqua63 min
Apr 14, 7:25 PM CDTSevere Thunderstorm WarningICTMontgomery65 min
Apr 14, 8:00 PM CDTSevere Thunderstorm WarningICTWilson60 min
Apr 14, 8:17 PM CDTSevere Thunderstorm WarningICTHarper63 min
Apr 14, 8:20 PM CDTSevere Thunderstorm WarningICTNeosho35 min
Apr 14, 8:35 PM CDTSevere Thunderstorm WarningICTButler60 min
Apr 14, 8:39 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
Apr 14, 8:52 PM CDTSevere Thunderstorm WarningICTHarvey48 min
Apr 14, 8:56 PM CDTSevere Thunderstorm WarningICTGreenwood64 min
Apr 14, 9:21 PM CDTSevere Thunderstorm WarningICTCowley64 min
Apr 14, 9:27 PM CDTSevere Thunderstorm WarningICTChase63 min
Apr 14, 10:10 PM CDTTornado WarningICTCowley65 min
Apr 14, 10:30 PM CDTTornado WarningICTChautauqua60 min
Apr 14, 11:14 PM CDTTornado WarningICTMontgomery61 min
Apr 14, 11:30 PM CDTTornado WarningICTLabette60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.